Having experienced a meteoric buzz in almost Everything is fine form of media (particularly TikTok) over the past year, injections of semaglutide (better known by brand names like Ozempic and Wegovy) are becoming more common than ever. The prescription drug that partially mimics a hormone in the body that helps suppress appetite and can encourage significant weight loss has also earned a reputation for a myriad of side effects, from gastrointestinal upset to the dramatic impact it can have on the your appearance. Part of this phenomenon was examined earlier this year, when addicts complained of “Ozempic face,” in which weight loss had resulted in saggy, tight facial skin due to weight loss a few weeks of using semaglutide.
Now, more experts and users are raising awareness about the same effect that can also occur in other areas of the body, including the lower back. The term “ozempic ass” it is becoming more common as some patients did not intend to experience loose, sagging skin after losing weight.
For those who are unaware, semaglutide, a drug that belongs to a class of drugs called GLP-1 agonists, it was initially approved for the treatment of type 2 diabetes and stimulation of the pancreas; it also helps decrease appetite and the movement of food through the gastrointestinal system, which is often how users begin to lose weight. Semaglutide no officially cause skin problems by any means, but weight loss alone can cause sagging skin, she explains David Nazarian, MDmedical director of MyConciergeMD, a private practice in Beverly Hills.
“When a person loses a significant amount of weight, the skin may not fully return to its original tightness,” she adds. “This is more evident if weight loss occurs more rapidly.”
What is “Ozempic’s ass”?
Experiencing loose, undefined skin that appears to be deflated is not a new phenomenon for anyone who has experienced weight loss, by any means. But experts fear that the rate at which some patients lose weight while using semaglutide drugs (particularly in the early doses) could exacerbate the problem.
Since semaglutide affects hunger and satiety levels, many patients may unintentionally limit the necessary nutrients they need through proper nutrition. Some may also use the drug on its own for weight-loss efforts, and may dangerously pair semaglutide with other dietary tactics (strict portion control or skipping meals and fasting, for example) that healthcare professionals wouldn’t recommend in the first place. . It’s a reality that Dr. Nazarian and other providers are seeing firsthand, he tells us.
The combination of losing weight fast and malnutrition can lead to poor skin elasticity in areas that are generally well defined on the body. For some, it can “age” the face into a more concave, sunken appearance, but for others, the same effect can occur around the back.
It could be because your skin can’t catch up with the pace of weight loss you’re experiencing. If you lose weight too quickly (especially if you’ve been holding on to excess body fat for an extended period of time), your skin can’t reshape itself into your new shape as it normally would over a long period of time, experts say.
Nutrition can also play a role here, as the muscles in the buttock region may be impaired by a diet that is not nutrient dense enough, adds Dr. Nazarian.
“We are seeing many patients who are not getting the proper nutritional, medical and follow-up they need when these drugs are prescribed,” he says. “Many patients are unaware that they need to have enough protein in their diet when taking these medications to avoid muscle breakdown and fat loss; muscle breakdown can further exacerbate the sagging skin.”
All areas of the body that naturally contain more body fat (think areas like the thighs, cheeks, belly, and yes, the butt!) may be more prone to sagging skin than others.
Who is most likely to experience “Ozempic butt”?
It is important to note that semaglutide does not directly cause loose skin, nor will everyone using this drug experience it. But for anyone who notices a loss of skin elasticity during weight loss, whether it’s in the face, back, thighs, or other shapely areas, it could be an indication that your current nutritional intake is not sufficient for your needs.
“Anyone who loses a significant amount of fat and muscle in a short period of time may experience sagging skin in the areas of the body where they lose the most weight,” explains Dr. Nazarian.
The correlation between sagging skin and drugs like Ozempic and Wegovy is related to how much weight a patient loses, as well as how quickly they lose it. Failure to adhere to proper protein intake through a healthy, balanced diet can trigger the problem as research establishes well that semaglutide can trigger muscle loss in some patients during use.
How the experts say you can treat ‘Ozempic’s ass’
More often than not, healthcare professionals consult with patients using semaglutide to come up with a personalized fitness plan that allows patients to ensure they do not lose muscle mass during treatment. Increasing the size of the gluteal muscles targeted in the butt through controlled exercise is a good way to plump up and tighten loose skin over time.
But many resort to surgical fixes and other cosmetic tools to restore sagging skin, she says Jeffrey G. Lind II, MDa dual-certified plastic surgeon and founder of the Lind Institute of Plastic Surgery in Texas, who works with patients to explore options such as skin excision, injectable fillers, and skin-tightening tactics, all ranging from surgical to non-surgical options not invasive.
Other notable side effects of semaglutide drugs like Ozempic, Wegovy
Weight loss is an expected side effect of semaglutide for many patients, although extreme weight loss can cause problems such as sagging skin. But other known side effects of these types of medications can include variations of the following, according to materials published by the Mayo Clinic, in various severities that vary from patient to patient:
Losing weight too fast comes with a number of potential side effects and risks, as well as sagging skin. The Mayo Clinic notes that rapid weight loss poses a risk of developing gallstones, as well as additional problems such as chronic dehydration and malnutrition, among others. Ultimately, it is crucial that you monitor your use of semaglutide with your primary care physician and not seek out non-prescription variations of this drug.
Editor’s note: Weight loss, health and body image are complex topics we invite you to gain a broader perspective by reading our exploration of the risks of diet culture.
You may also like
#Ozempic #Butt #increasing #impact #weight #loss #drugs